Nevada, 2022

High Wind in Nevada, May 6, 2022

May 6, 2022 · NWS REV · 2 events in 2 counties and zones

A cold low pressure system pushing into the Pacific Northwest significantly intensified thermal gradients and winds over the region from an accompanying cold frontal boundary that dropped south into the Sierra and western Nevada.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A cold low pressure system pushing into the Pacific Northwest significantly intensified thermal gradients and winds over the region from an accompanying cold frontal boundary that dropped south into the Sierra and western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 6, 12:13 PM PST, 2 hours 39 minutes earlier.

Area forecast discussion, May 6, 12:13 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
113 PM PDT Fri May 6 2022

.SYNOPSIS...

Another seasonal but breezy day is forecast for Saturday, before
a cold low pressure system brings rain and snow showers along with
strong winds Sunday. Accumulating snow is likely in the Sierra
late day Sunday which could cause travel delays. Scattered rain
and snow showers will continue each afternoon through Wednesday
with freezes likely each morning. A gradual warming and drying
trend is projected for late next week.

&&

.DISCUSSION...

* WIND: If you are tired of dust in your eyes and bad hair days,
  this may not be your favorite portion of the discussion. After
  the first round of winds yesterday, this afternoon into the
  overnight hours will feature a more potent punch as a strong jet
  (130kt upper level and 60-65kt at 700mb) arrives into NE
  California and NW Nevada. Current products for this remain on
  track with a High Wind Warning in place for northern Washoe,
  eastern Modoc, Lassen, and eastern Plumas counties. A downslope
  component off the Warner mountains may lead to maximized wind
  speed gusts across Surprise Valley of 75+ mph, where elsewhere
  along wind-prone areas along 395 in CA, a 70mph gust cannot be
  ruled out. The peak timing of winds across the Sierra Front
  including Reno/Carson/Minden won't actually arrive unitl after
  sunset when the low-level jet maximizes - these strong/gusty
  winds will persist into the overnight hours. An additional
  hazard will be blowing dust downwind of dry lake beds and sinks.

* Tomorrow will remain breezy, but for many of us this will be
  the calmest period through the remainder of the weekend. With
  that said, a s the edge of the upper level jet nudges southward
  tomorrow, winds are not likely to diminish significantly across
  much of Mono County. Given the influx of recreational activities
  in the Sierra and eastern Sierra front (specifically, lake
  activities) the threat of hazardous gusty winds warrants an
  extension of the Wind Advisory for this area on Saturday.
  Widespread gusts of 40-45 mph with higher elevations of 60-80mph
  will create less than ideal conditions for outdoor activities,
  along with possible high profile restrictions...

* Oh but wait, there's more! Mother's Day looks to be no less
  windy as yet another shortwave swings through the region. In
  fact, for some of us this may be the windiest day. A High Wind
  Watch has been hoisted for Mono county on Sunday due to
  increasing confidence of downsloping winds along with a gradient
  driven component as surface low pressure forms over southern
  Nevada. Elsewhere across western Nevada and eastern California,
  yes, it will also be very windy. A reasonable expectation can
  be placed that at least advisories will be coming down the pipe
  within the next 24hrs. Moral of the story is try to stay off
  lakes this weekend, and check with CalTrans or NDOT if you have
  a high profile vehicle as wind restrictions may be in place.

* Although still slightly breezy, it seems like Monday will be
  our first day to breathe as far as wind goes, with minimal
  threat/concern (at this time) extending through next week.

-Dustin

* On the rain and snow front, no radical changes perceived with
  latest round of NBM guidance. There was a slight increase in
  snowfall for the Sierra Sunday afternoon-evening as shortwave
  combining with some instability should generate periods of
  moderate to heavy snow showers from Lassen to Tahoe to Sonora
  Pass. Definitely some travel impact potential if snow rates are
  high enough and it falls late enough in the day/evening. 1 in 4
  chance of seeing at least 6" at Donner Pass, for example.
  Otherwise we're looking at diurnal instability driven scattered
  showers with snow/pellets even down to Nevada valleys Sunday
  through Tuesday. Accumulation potential will be limited to
  heavier showers, with decent instability profiles in latest GFS
  for all those days. Some hints at a deformation band of
  rain/snow early Wednesday over the region but the error bars on
  that kind of feature this far out are rather large.

* After a few mild days, temperatures will plummet Sunday through
  Tuesday. No big forecast changes there. High probabilities in
  NBM guidance, exceeding 80%, for seeing at least freezing in
  many areas including W Nevada cities both Monday and Tuesday
  mornings. Greater than 50% chance of hard freezes below 26
  degrees in rural and suburban valleys. The wildcard on cold we
  get will depend heavily on residual clouds hanging around after
  the previous days showers. Temps warm but only gradually the
  balance of next week with lots of spread in NBM guidance - we
  could see some more troughs that keep us on the cool side or we
  could have more ridging with near to above normal temps
  returning starting next Friday. Classic spring.

-Chris

&&

.FIRE WEATHER...

While it's still too early for significant threat, especially as
most fuels still remain fairly green, the strong/gusty winds over
the next few days will be accompanied by dry air (afternoon
minimum RH of upper single digits to 20% west of US-95 and down
into the Eastern Sierra Front). While no widespread critically dry
fuels exist in our area yet, please be mindful of open flames or
anything that could cause a spark in this dry/windy environment,
particularly in western Nevada and Mono where some fuels may be
dried out on a smaller scale basis. -Dustin

&&

.AVIATION...

Poor aviation conditions are anticipated through the weekend with
LLWS and moderate/severe turbulence a high probability across all
terminals. With the exception of MMH, our local TAF sites will
see maximized southwest wind gusts ~40kts between 04Z-11Z Sat.
For MMH, after 15Z wind gusts in excess of 35kt will be possible.

A few rain showers may sneak into the Tahoe Basin tonight but
will likely not impact terminals directly, so VCSH should continue
to handle this. The added moisture may usher in MVFR cigs near
TRK/TVL by this evening, however.

Sunday will feature another round of strong/gusty winds across
western Nevada and northeast California. Expect additional LLWS
and turbulence to impact the region.

-Dustin

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Warning until 2 AM PDT Saturday NVZ005.

     Wind Advisory until 2 AM PDT Saturday NVZ001.

     Wind Advisory until 2 PM PDT this afternoon NVZ005.

     Wind Advisory until 2 AM PDT Saturday NVZ002.

     Wind Advisory until 2 AM PDT Saturday NVZ003-004.

CA...High Wind Warning until 2 AM PDT Saturday CAZ070-071.

     Wind Advisory until 2 PM PDT this afternoon CAZ070-071.

     Wind Advisory until 7 PM PDT Saturday CAZ073.

     High Wind Watch from Sunday morning through Sunday evening
     CAZ073.

     Wind Advisory until 2 AM PDT Saturday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 6, 12:38 PM PST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service RENO NV
138 PM PDT Fri May 6 2022

CAZ070>073-NVZ001>005-071200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
138 PM PDT Fri May 6 2022

...WINDY AND COLDER MOTHER'S DAY WEEKEND WITH SNOW SHOWERS...

* Winds: Periods of strong winds will continue through the
  weekend. The most widespread strong winds will be tonight and
  again on Sunday, with localized strong winds in the Eastern
  Sierra on Saturday.

* While not major wind events, we will likely see rough air for
  plane travel. Travel restrictions for high profile vehicles are
  possible. Check with CalTrans and/or NDOT for the current road
  information. Areas of blowing dust are possible, and backcountry
  and ski recreation will be impacted along with rough conditions
  on area lakes this weekend.

* Temperatures: A strong cold front will roll through on Sunday.
  This front will usher in a much colder airmass Mother's Day
  into the first half of next week. Temperatures will be 15-25
  degrees below normal. While there is still some uncertainty due
  to winds and cloud cover, it's likely we will have frost and
  freeze concerns Sunday through Tuesday nights. Watch those
  sprinklers and protect any sensitive vegetation ahead of time.

* Rain and Snow: We will see periods of rain and snow/pellet
  showers along with slight chances for thunderstorms Sunday
  through Tuesday. The best chance for accumulating snows in the
  mountains appears to be Sunday afternoon and evening as the cold
  front moves in. Check travel conditions Sunday before heading
  over the hill. Outside of that, rain and snow showers will be
  more scattered in nature through Tuesday, but accumulations will
  be hard to come by.

Sorry mom. We'll do better next year.

http://weather.gov/reno

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Greater Reno/Carson City/Minden Area

When
May 6, 2:52 PM PST
Where
Greater Reno/Carson City/Minden Area forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

Mesonet station (CAPN2) Carson City located 2.0 NE of Carson City, NV in Carson City County reported a wind gust of 66 mph.

High Wind, Greater Lake Tahoe Area

When
May 6, 7:50 PM PST
Where
Greater Lake Tahoe Area forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
39.789, -119.640 (the zone’s center; the record gives no point)

Mesonet station (SLIDE) 0.9 mi ESE of Mount Rose Summit (DRI) in Washoe County reported a wind gust of 103 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025968, 1025969.